Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 92, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 10, 2001, 10:14 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 10, 2001, 10:14 PM CDT (03:14 UTC)
- Expired
- May 10, 2001, 11:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 107 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 10:22 PM CDT | Hail 1 | Oneida, KS | |
| May 10, 10:28 PM CDT | Hail 0.75 | Baileyville, KS | |
| May 10, 10:42 PM CDT | Hail 0.88 | Morrill, KS | |
| May 10, 11:10 PM CDT | Hail 0.75 | Hiawatha, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2021 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 110315
SVRTOP
KSC013-131-110400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1014 PM CDT THU MAY 10 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL AND NORTHERN BROWN COUNTY IN NORTHEAST KANSAS
NEMAHA COUNTY IN NORTHEAST KANSAS
* UNTIL 1100 PM CDT
* AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTH OF MORRILL TO 2
MILES WEST OF BAILEYVILLE...OR FROM 14 MILES NORTHWEST OF HIAWATHA
TO 22 MILES EAST OF MARYSVILLE...MOVING SOUTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED...
SENECA
ONEIDA
SABETHA
MORRILL
RESERVE
FAIRVIEW
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER{ INFORMATION.
LAT...LON 4000 9558 3999 9559 3999 9601 3991 9623
3977 9623 3972 9615 3968 9595 3984 9535
3990 9537 3995 9542 4000 9552What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:28 PM CDT, 6 hours 46 minutes earlier.
Area forecast discussion, May 10, 3:28 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION...ISSUED BY NATIONAL WEATHER SERVICE WICHITA NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT THU MAY 10 2001 ***ATTENTION SURROUNDING OFFICES...THE TOPEKA NWS IS DOWN DUE TO A POWER FAILURE. ANY COORDINATION NEEDED WITH TOPEKA NEEDS TO COME THROUGH THE WICHITA NATIONAL WEATHER SERVICE WICHITA*** ***PLEASANT HILL, MO HAS AGREED TO ISSUE WARNINGS FOR THE FOLLOWING COUNTIES: NEMAHA...BROWN...JACKSON, JEFFERSON, SHAWNEE, DOUGLAS, OSAGE, FRANKLIN, COFFEY, ANDERSON.*** THUNDERSTORM CHANCES TONIGHT AND FRIDAY PLUS TEMPERATURES THROUGH THE PERIOD ARE THE MAIN CONCERNS. BOUNDARIES FROM LAST NIGHT/S CONVECTION PLUS APPROACHING SHORT WAVE AND ATTENDING COLD FRONT WILL BE THE FOCUS FOR CONVECTION TONIGHT. WILL GO WITH HIGH POPS EVERYWHERE TONIGHT AND LINGER INTO FRIDAY ESPECIALLY THE SOUTHEAST PART OF THE CWA. COOLER TEMPS INTO THE WEEKEND COURTESY COOLER AIRMASS BEHIND COLD FRONT. SHORT DISCUSSION THIS AFTERNOON DUE TO POWER FAILURE. .TOP...NONE LWS/HYSELL
In the hours before
Special weather statement, May 10, 6:29 PM CDT, 3 hours 45 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-110000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 629 PM CDT THU MAY 10 2001 ...COMMUNICATIONS LINES RESTORED... THE COMMUNICATIONS LINES THAT WERE CUT ABOUT 230 PM ARE NOW RESTORED. WEATHER RADIO STATIONS WXL 71 IN ABILENE AND WXK 94 IN CONCORDIA ARE NOW BACK ON THE AIR. WARNING RESPONSIBILITY FOR ALL COUNTIES IN THE TOPEKA COUNTY WARNING AREA IS NOW BACK WITH THE TOPEKA NATIONAL WEATHER SERVICE.
Special weather statement, May 10, 10:10 PM CDT, 4 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-110500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1010 PM CDT THU MAY 10 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 223 IS LOCALLY EXTENDED UNTIL MIDNIGHT FOR MARSHALL...NEMAHA...AND BROWN COUNTY... THE WATCH HAS EXPIRED FOR THE REMAINDER OF THE COUNTIES EARLIER INCLUDED. A NEW WATCH WILL NOT BE ISSUED AT THIS TIME UNLESS MORE WIDESPREAD AND PROLONGED SEVERE WEATHER IS EXPECTED. HOWEVER...SEVERE STORMS ARE POSSIBLE THE NEXT SEVERAL HOURS FOR THOSE COUNTIES ALONG THE NEBRASKA BORDER...ESPECIALLY BETWEEN MARYSVILLE AND HIAWATHA.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 10:58 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.